What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 19, 3:01 AM CST, 6 hours 35 minutes earlier.
Area forecast discussion, Jul 19, 3:01 AM CST, 6 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
401 AM CDT Thu Jul 19 2018
.Discussion...
Issued at 329 AM CDT THU JUL 19 2018
Early morning radar trends indicate a weakening MCS moving into
far northwest Missouri and southeastern Nebraska. Helping to
sustain this MCS is a shortwave disturbance embedded within the
northwest flow aloft. This disturbance will continue to drop
southeast through the morning, which will allow for chances of
scattered convection to continue through at least the morning
hours across northern Missouri, southward to around the Missouri
River. As scattered convection fires through the morning hours,
there will likely be a sufficient wind profile to bring some
organized storm structures. Since we are looking at early day
convection, it's unlikely at this point that these storms will be
truly surface based, especially considering the light wind field
and the lack of surface heating through the early part of the day,
so perhaps the most prevalent threat with any of this convection
would be hail, as well as localized heavy rain and lightning.
The remainder of the day will be rather conditional, especially
regarding the temperatures, as well as potential instability. It's
probable that the morning convection will keep cloud cover in
place for a good portion of the day, which will stymie the
temperatures. Conceptually, it's hard to imagine temperatures
getting well into the 90s, and model guidance has started to back
off of the mid/upper 90s that they have indicated for the last
few forecast runs, so a downtrend in daytime highs seems
appropriate. Have avoided going too much lower, in order to keep
some consistency with previous forecasts, so heat indices for the
day could possibly get back to around 100 degrees, so have kept
the heat advisory in place. Day shift may need to reassess its
necessity through the morning hours after monitoring the
convection/cloud trends. Aside from the temperatures the clouds
could keep instability a bit more subdued than otherwise. This is
important because in the wake of the morning shortwave disturbance
a surface boundary is expected to slide into the area, which may
kick off another round of thunderstorms Thursday afternoon. This
frontal boundary may end up stalling somewhere near the MO River,
which could keep chances for rain going through the overnight
hours. PWAT values are still pretty high, on the order of 2", so
any storm will have very efficient rain rates, which will lead to
localized high rainfall amounts, perhaps on the order of several
inches. This could lead to areas of localized flooding. Overall
confidence in this forecast is low to medium. Confidence in
scattered thunderstorms through the day is medium to high, but the
coverage will likely be scattered enough that predicting where the
highest impacts will be felt is almost impossible at this point.
Also, given some of the parameters in place regarding the
potential instability and shear it's possible that some of these
storms could be on the strong to severe side.
A pretty major pattern change takes place for Friday, into the
weekend and beyond. The surface frontal boundary slides far enough
south, so as to put the best convergence well south of the
forecast area. By the weekend and into next week, there will be a
heavy influence from a surface ridge, which will encroach the area
by the weekend. This ridge should provide a bit of a drier and
cooler trend for that period.
&&
.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1140 PM CDT WED JUL 18 2018
VFR condition will prevail till early Thursday morning when
thunderstorm, sweeping southeast from Nebraska, likely arrive
along the Kansas-Missouri border; between 10Z and 12Z. Storms are
expected to be progressive, and not stick around long, with
activity shifting south and east by late morning with skies
quickly scattering out with winds veering through the south.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory from noon today to 8 PM CDT this evening for
KSZ057-060-103>105.
MO...Heat Advisory from noon today to 8 PM CDT this evening for
MOZ028-029-037>039-043>045-053-054.
&&
Discussion...Leighton
Aviation...CutterHazardous weather outlook, Jul 19, 3:59 AM CST, 5 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
459 AM CDT Thu Jul 19 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
459 AM CDT Thu Jul 19 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
.Thunderstorms...
Isolated to scattered thunderstorms will remain possible across
portions of northeastern Kansas and northwestern Missouri through the
morning. Into the afternoon, additional thunderstorm development is
expected along the surface boundary across western Missouri into
southern Iowa. Strong to severe storms are possible, with the
greatest chance in central to northern Missouri. Damaging winds and
hail are the primary concerns.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
No Hazardous weather is expected at this time.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Kurtz
In the hours before
Special weather statement, Jul 19, 6:52 AM CST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
752 AM CDT THU JUL 19 2018
MOZ023-024-032-191330-
Chariton MO-Livingston MO-Linn MO-
752 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHARITON...
SOUTHWESTERN LINN AND SOUTHEASTERN LIVINGSTON COUNTIES UNTIL 830 AM
CDT...
At 752 AM CDT, Doppler radar was tracking a strong thunderstorm near
Utica, or near Chillicothe, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Chillicothe, Meadville, Hale, Wheeling, Sumner and Avalon.
LAT...LON 3959 9322 3960 9327 3961 9328 3961 9337
3965 9361 3977 9360 3984 9321
TIME...MOT...LOC 1252Z 269DEG 22KT 3972 9355
GranaSpecial weather statement, Jul 19, 6:58 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
758 AM CDT THU JUL 19 2018
MOZ007-016-017-191345-
Putnam MO-Adair MO-Sullivan MO-
758 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...SOUTHEASTERN
PUTNAM AND NORTHEASTERN SULLIVAN COUNTIES UNTIL 845 AM CDT...
At 758 AM CDT, Doppler radar was tracking a strong thunderstorm near
Milan, moving east at 30 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Milan, Green City, Greencastle, Pollock and Green Castle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4020 9319 4038 9321 4044 9276 4017 9273
TIME...MOT...LOC 1258Z 265DEG 24KT 4030 9311
Grana
Special weather statement, Jul 19, 7:53 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
853 AM CDT THU JUL 19 2018
MOZ002-003-191430-
Worth MO-Nodaway MO-
853 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WORTH AND
NORTHEASTERN NODAWAY COUNTIES UNTIL 930 AM CDT...
At 853 AM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington Junction, or 7 miles northwest of Maryville, moving east
at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Ravenwood, Parnell and Pickering.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4042 9454 4039 9456 4038 9460 4032 9460
4027 9463 4038 9505 4052 9498
TIME...MOT...LOC 1353Z 289DEG 25KT 4044 9495
GranaSpecial weather statement, Jul 19, 8:02 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
902 AM CDT THU JUL 19 2018
MOZ031-032-038>040-046-191445-
Carroll MO-Saline MO-Chariton MO-Lafayette MO-Cooper MO-Howard MO-
902 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHARITON...CENTRAL
CARROLL...WESTERN HOWARD...SALINE...NORTHEASTERN LAFAYETTE AND
NORTHWESTERN COOPER COUNTIES UNTIL 945 AM CDT...
At 902 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Slater to near Carrollton. Movement was
south at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Marshall, Carrollton, Slater, Salisbury, Glasgow, Brunswick, Waverly,
Keytesville, Bosworth, Malta Bend, Blackburn, Wakenda, Gilliam,
Miami, Bogard, De Witt, Mount Leonard, Grand Pass, Arrow Rock and
Dalton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3897 9277 3914 9368 3948 9356 3947 9282
TIME...MOT...LOC 1402Z 353DEG 21KT 3922 9298 3935 9359
Grana
Special weather statement, Jul 19, 8:26 AM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
926 AM CDT THU JUL 19 2018
MOZ002-004-191500-
Gentry MO-Nodaway MO-
926 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR GENTRY AND EAST CENTRAL NODAWAY
COUNTIES UNTIL 1000 AM CDT...
At 926 AM CDT, Doppler radar was tracking a strong thunderstorm over
Ravenwood, or 10 miles east of Maryville, moving southeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Albany, Stanberry, Ravenwood, Conception Junction, Darlington, Clyde,
Ford City and Conception.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4027 9480 4041 9467 4026 9427 4006 9445
TIME...MOT...LOC 1426Z 300DEG 27KT 4032 9468
Grana
Special weather statement, Jul 19, 8:53 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
953 AM CDT THU JUL 19 2018
MOZ038-039-044-045-191530-
Johnson MO-Saline MO-Lafayette MO-Pettis MO-
953 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS...
SOUTHWESTERN SALINE...SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON
COUNTIES UNTIL 1030 AM CDT...
At 953 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sweet Springs, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sweet Springs, Houstonia, Emma and Hughesville.
This includes Interstate 70 in Missouri between mile markers 60 and
72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3905 9356 3911 9341 3886 9320 3878 9352
TIME...MOT...LOC 1453Z 326DEG 22KT 3899 9345
Grana
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773019, 773025, 773001, 773020, 773021, 773002, 773003, 773004, 773005, 773006, 773022, 773007, 773008, 773009, 773010, 773011, 773012, 773013, 773014, 773015, 773016, 773017, 773018, 773023, 773024.